Nausea and Vomiting are two of the most common malaise associated with chemotherapy. In fact, most chemotherapy drugs tend to cause nausea and vomiting. The cause of the side effects is the fact that the therapy damages the cells in the intestine leading to inflammatory bowel disease in most cancer patients. Without a proper treatment, the nausea and vomiting can lead to loss of appetite, constipation and dehydration.
Fortunately, there are many medications (anti-nausea drugs or anti-emetics) available these days to prevent or relieve these adverse effects associated with chemotherapy. The drugs can be given by mouth, through an I.V. catheter, a patch, rectally, under the tongue. Patients who are unable to swallow can take anti-emetics in a shot. However, not all chemotherapy drugs cause these side effects; ask your doctor if the medications you are given can cause nausea and vomiting, and what steps you can take to prevent or reduce your risk.
What Can You Do?
- Avoid caffeine, alcohol and smoking
- Avoid foods that have strong odors
- Prepare and eat foods that smell good
- To reduce nausea and vomiting risk, chew sugar free chewing gum after meals
- Do not lay flat for at least two hours after your meal
- Do not full your stomach; instead, eat small amounts of food throughout the day
- Do not eat foods rich in fat or greasy meals
- You can drink plenty of fluids throughout the day to reduce your risk for nausea and vomiting. Do not drink liquids that can irritate your stomach.
- Do not eat spicy foods; eat preferably dry foods such as dry cereal, toast or crackers without liquids. If you have dry mouth, however, it can be difficult for you to eat dry foods without liquids.
If the above tips do not work, your doctor may prescribe you anti-nausea drugs such as:
- Aloxi (palonosetron)
- Anzemet (dolasetron)
- Emend (aprepitant)
- Kytril (granisetron)
- Famotidine (Pepcid)
- Ranitidine (Zantac)
- Zofran (ondansetron).
Nausea and vomiting can also be signs of serious complications or the result of other medical conditions that have nothing to do with chemotherapy. See your doctor or health care provider if you experience any of the following:
- no relief from the nausea and vomiting despite taking medications
- inability to eat due to persistence of the nausea or/and vomiting
- The vomiting is so chronic that you feel weak or dizzy
- Vomit up to 5 times a day
- constantly feel bloated
- pain or a swollen stomach
- Dehydrated due to the vomiting.